Washington, DC: The antidepressants, Celexa (citalopram) and Lexapro (escitalopram), both selective serotonin reuptake inhibitors (SSRIs) and amitriptyline, a tricyclic antidepressant, have been linked to increased risk of ventricular arrhythmia, according to new research.
The study, published in the British Medical Journal online, states "The question of whether patients for whom antidepressants will be prescribed should routinely have electrocardiograms before and/or after treatment starts cannot be addressed directly by this study However, in terms of treatment selection, our results do suggest some variation within treatment class in terms of risk."
In 2011, the Food and Drug Administration (FDA) issued a warning for Citalopram stating that there was an association between higher doses of the drug and QT prolongation and torsades de pointes (a form of polymorphic ventricular tachycardia (VT). The agency set the maximum daily dose at 40 mg and listed congenital long QT syndrome as a contraindication. Then, in 2012, the FDA removed the contraindication but stated that citalopram was not recommended in this patient population. Further, the FDA set the maximum daily dose at 20 mg for certain patient groups, such as those over 60 years of age and people taking cytochrome P4502c19 inhibitors.
In this latest study, which included 38,397 adults (mean age 58.3) 20.4% of the particpants had an abnormal or high corrected QT interval.
If you or a loved one has suffered similar damages or injuries, please fill in our form on the right and your complaint will be sent to a lawyer who may evaluate your claim at no cost or obligation.
My sister died of amitriptyline intoxication after having been on the drug for over a decade as preventative treatment for migraines. she was taking 200mg / day and had no symptoms. She did not overdose, but was taking it as prescribed.
Posted by Delissa Spivy
I have many, many issues from taking the drug amitriptyline. I’ve had fainting spells, violent behavior, missing work, a series of seizures, now I have no smell, taste, worsened vision, partial numbness on the left side of my face, and A lot of memory loss. I’ve lost years of education and skills. I’m on disability now. I’m withdrawn, no desire to eat, I have speech problems, drs have quit seeing me cause I can’t temember appts My whole world is upside down now. Please help.
Posted by Carla Auer
I'VE BEEN ON AMITRIPTYLINE 50MG EVERY NIGHT NOW FOR ABOUT 4 MONTHS I HAVE NOTICE WEIGHT GAIN RAPIDLY I AS WELL SINCE TAKING THIS MY MIGRAINES ARE WORSE AS WELL I HAVE RAPID HEART BEAT IVE NOTICE BLEARY VISION WORSE SHORT TERM MEMORY LOST AS WELL DIZZINESS TO WHERE I FEEL LIKE IM GOING TO WERE IM GOING TO FAINT & blackout
Posted by Yvonne
I took amitriptyline for years when I was younger & I got tachycardia. I had it bad! I had to go to the ER several times & they had to stop & restart my heat to get it to a normal heart rate. I then had to have heart surgery. To this day I have to take metoprolol to slow my hear rate.
Posted by Lillian Tucker
My son has been taking Lexapro,Lisinopril,and he was just put on Lorazepam in er 0.5. Then he went to dr and he told him to take two pills.
That when I notice a different in him.
He was more violent.with all the different pill they had him on I've sure it would make anybody go crazy.
Posted by Jamie
I have taken amitriptalin for many, many years but had been off of it for about a year I have had the rapid heart beat since I've been back on it and rapid weight gain.....I take 100mg at night
Posted by Pari Zikeria
I've been taking Amitriptyline 50 mg every night for a while.. But I been noticing the weight gain rapidly and couldn't remember.. My migraine gotten worse..
Posted by Kevin Karle
I have taken amitriptyline for years for problems sleeping from pain. I was prescribed the amitriptyline by my current pain management doctor. I started out with 20 mgs of amitriptyline at night and has increased to 150 mgs currently per night over the years. About October 2013 I had a Cardiac Ablation after being diagnosed with SVT. I spent three days in the CICU before the hospital and Cardiologist got the SVT under control by giving me metoprolol 100 mgs every morning and evening since then. I was told I could have died. My heart rate when I got to the emergency room was about 180 beats per minute. If I every miss talking the metoprolol, my heart rate speeds up. I still see the same cardiologist and pain management doctor. I currently take 150 mgs amitriptyline at bedtime, aspirin 80 mgs at night, cyclobenzaprine 5 mgs 2X per day, fluticasone .050 mgs at night, levothyroxine .088 mgs every morning, linisopril 5 mgs each morning, lyrica 150 mgs 2X per day, metoprolol 100 mgs 2X per day, morphine 15 mgs 3X per day. I have had weight gain, sudden 1X full body jerks at anytime, bleary vision, short term memory loss, dizziness to the point of almost blacking out, dry mouth, dental problems, lethargic, unable to work, on SSI disability, on Medicare and Medicaid because of four neck surgeries and one lower back surgery has left me with pain. I have lived in Parker County TX for almost two years and Wise County TX three years before Parker County. I have no idea if you can even help but I was researching side effects of my medications and your information came up during Google research about amitriptyline.
Posted by Kelton M Boulware
IVE USED LEXAPRO FOR 4YEARS AND I GET VERY SWEATY SOON AFTERWARDS! M BLOOD PRESSURE MEDICINE SEEMS TO HELP BUT I CAN DEFINITELY TELL IT MAKES MY HEART RACE WHEN I TAKE IT!! THANKS AND BACK IN 2012 SOON AVTERWARDS I HAD AN EKG THAT SHOWED I SUFFER A MILD HEART ATTACK THAT I HAVE THE TEST RESULT TO PROVE!
Add Your Comment on This Issue
Request SSIRs And Heart Attack Legal Help
Please complete this form to request a review of your complaint by an attorney.
There is absolutely no cost to you to submit this form. Doing so places you under no obligations and does not establish an attorney-client relationship.
Receive our weekly newsletter from our sister publication LawyersandSettlements with the latest lawsuit news and legal information.